Texas, 2018Drought in Texas, July 24 to 31, 2018
July 24 to 31, 2018 · NWS FWD · 9 events in 9 counties and zones
Moderate/D1 drought conditions deteriorated to severe/D2 during the last week of July as rainfall totals remained below normal for the month.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate/D1 drought conditions deteriorated to severe/D2 during the last week of July as rainfall totals remained below normal for the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 23, 11:13 PM CST, 47 minutes earlier.
Area forecast discussion, Jul 23, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1213 AM CDT Tue Jul 24 2018
.AVIATION...
VFR will prevail with clearing skies overnight as mid level clouds
move out with the passing disturbance.
Winds will be out of the north/northeast at 10 mph early in the
period but will decrease to near 5 mph by daybreak. Winds will
become northeasterly on Tuesday with speed of 5 to 10 mph with
perhaps higher gusts in the afternoon.
TR.92
&&
.SHORT TERM... /Issued 325 PM CDT Mon Jul 23 2018/
/Tonight/
After another hot day with record breaking heat, especially
across Central Texas, temperatures will be slow to cool this
evening as mid and upper level clouds increase with a passing
shortwave. The only somewhat good news is that many locations
across North Texas were a bit cooler and drier today due to the
passage of a weak cold front so overnight lows should still make
it into the 70s with the exception of some spots around the
Metroplex.
A few showers may also accompany the shortwave, but moisture is
limited to the mid levels of the atmosphere with a very dry layer
below. Therefore, most precipitation should evaporate before
reaching the ground, but any showers may produce gusty and
erratic winds.
79
&&
.LONG TERM... /Issued 325 PM CDT Mon Jul 23 2018/
/Tuesday through the Weekend/
While not as hot as the past several days, 100 degree heat is
still forecast through a good portion of the long term forecast
period. There will be low chances for rain on Tuesday and again
next weekend. There does appear to be a more appreciable potential
for a break from the heat after next weekend.
Tuesday and Wednesday---Slightly cooler air will filter in from
the north in the wake of a very diffuse frontal boundary on
Tuesday. The 12 UTC runs of the deterministic GFS and NAM continue
to advertise that a couple of compact shortwave troughs will dive
southward around the eastern flank of the H5 ridge across to the
west. The first of these will be exiting Central Texas earlier in
the day on Tuesday. Higher resolution guidance is not too
aggressive with its depiction of the radar scope on Tuesday
morning, but given the steep lapse rates and some mid-level
moisture, I'll maintain a low potential for some elevated
convection. Rain amounts should be low and a rumble of thunder or
two will be possible. With northeasterly flow across the area,
we'll likely keep temperatures below record levels with readings
closer to seasonal values.
On Wednesday, another compact upper level wave will ripple down
across the Big Country within the northerly flow aloft. This
feature will likely remain too far to the west to introduce any
meaningful rain chances, so for now, I'll carry a silent 10 PoP
near and west of Highway 281. Wednesday should see high
temperatures in the 99 to 101 degree range, so it'll still be hot
and individuals outdoors should still take breaks and hydrate with
plenty of water.
Thursday and Friday---The seasonably hot weather will continue
towards the end of the week as the intermountain west H5 ridge
builds a little more to the east and our northerly flow aloft
becomes slightly more westerly. Some of the medium/long range
deterministic guidance suggests that a few more shortwave troughs
may still ripple through the flow aloft, but at this time, it's
unlikely that there will be sufficient moisture for widespread
rain. For now, I'll only advertise just a low chance for showers
and an isolated thunderstorm or two across the Big Country late
Thursday and into Friday. There could be an increase in cloud
cover for at least North Texas as cirrus invades from the west
and northwest.
The Weekend and Beyond---The weekend should see temperatures near
normal values, but there could be some changes on the way---
mainly late Sunday and into Monday. A frontal boundary will slide
southward towards the I-40 corridor in Central Oklahoma. A 40-50
knot mid-level jet should result in lift across this area and will
likely generate convection. This activity may sag southward and
clip some of our Red River counties on Sunday. I've kept the
lowest temperatures here on Sunday due to increased cloud cover
and the potential for rain. The frontal boundary and associated
convection may try to sink southward on Monday and I've maintained
slight chance to chance PoPs across the area along with
temperatures in the 80s and low 90s. Stay tuned as this is still
7-8 days out.
Bain
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 80 98 77 101 77 / 10 0 0 0 0
Waco 79 100 75 101 75 / 10 10 5 0 0
Paris 74 95 71 98 73 / 5 0 0 0 0
Denton 75 98 72 100 73 / 10 0 0 0 0
McKinney 75 97 72 99 74 / 5 0 0 0 0
Dallas 81 99 79 101 80 / 5 0 0 0 0
Terrell 77 97 74 100 75 / 5 0 0 0 0
Corsicana 78 99 74 101 74 / 10 5 0 0 0
Temple 78 101 73 101 74 / 20 20 10 0 0
Mineral Wells 76 99 73 100 73 / 10 5 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ100>105-115>123-
135-148.
Excessive Heat Warning until 7 PM CDT this evening for
TXZ129>134-141>147-156>162-174-175.
&&
Hazardous weather outlook, Jul 23, 6:17 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
717 PM CDT Mon Jul 23 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250030-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
717 PM CDT Mon Jul 23 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms across western North Texas
Thursday night with increasing thunderstorm chances across the entire
region Sunday and Sunday night.
The fire threat will remain elevated across the entire region through
the weekend due to hot and dry weather and very dry vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Mills
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Comanche
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Eastland
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Eastland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Erath
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Hamilton
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Bosque
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Somervell
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Hill
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
Drought, Ellis
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Moderate drought deteriorated to Severe drought during the last week of July as rainfall remained below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 24 to 28, 201817 deaths · 1 event
- Flash Flood and Hail in Colorado, July 24, 20181 death · $500,000 · 1.5 in hail · 18 events
- Flash Flooding and Debris Flow in Colorado, July 24, 2018$2.0 million · 4 events
- Flash Flood and Heavy Rain in North Carolina, July 24 to 25, 2018$500,000 · 3 events
- Flash Flooding and Flooding in Virginia, July 24 to 26, 2018$50,000 · 33 events
- Flash Flooding in Pennsylvania, July 24 to 25, 2018$62,000 · 6 events
- Excessive Heat and Heat in California, July 24 to 28, 20188 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 24, 20187 events
- Excessive Heat and Heat in California, July 24 to 28, 20186 events
- Hail in Colorado, July 24, 20181.75 in hail · 5 events
- Flooding in North Carolina, July 24 to 26, 20184 events
- Damaging Winds in Nevada, July 24 to 26, 2018$4,000 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776647, 776648, 776649, 776650, 776651, 776652, 776653, 776654, 776655.